Topological Methods in Nonlinear Analysis

Location of fixed points in the presence of two cycles

Alfonso Ruiz-Herrera

Full-text: Open access


Any orientation-preserving homeomorphism of the plane having a two cycle has also a fixed point. This well known result does not provide any hint on how to locate the fixed point, in principle it can be anywhere. J. Campos and R. Ortega in Location of fixed points and periodic solutions in the plane consider the class of Lipschitz-continuous maps and locate a fixed point in the region determined by the ellipse with foci at the two cycle and eccentricity the inverse of the Lipschitz constant. It will be shown that this region is not optimal and a sub-domain can be removed from the interior. A curious fact is that the ellipse mentioned above is relevant for the optimal location of fixed point in a neighbourhood of the minor axis but it is of no relevance around the major axis.

Article information

Topol. Methods Nonlinear Anal., Volume 38, Number 2 (2011), 407-420.

First available in Project Euclid: 20 April 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Ruiz-Herrera, Alfonso. Location of fixed points in the presence of two cycles. Topol. Methods Nonlinear Anal. 38 (2011), no. 2, 407--420.

Export citation


  • J. Aaron and M. Martelli, Stationary states for discrete dynamical systems in the plane , Topol. Methods Nonlinear Anal., 20 (2002), 15–23 \ref\key 2
  • C. Bonatti and B. Kolev, Existence de points fixes enlacés $\grave{a}$ une orbite p$\acute{e}$riodique d'un hom$\acute{e}$omorphisme du plan , Ergodic Theory Dynam. Systems, 12 (1992), 677–682 \ref\key 3
  • M. Brown, Fixed points for orientation preserving homeomorphisms of the plane which interchange two points , Pacific J. Math., 143 (1990), 37-41 \ref\key 4
  • J. Campos and R. Ortega, Location of fixed points and periodic solutions in the plane , Discr. Contin. Dynam. Systems Ser. B, 9 (2008), 517–523 \ref\key 5
  • G. Graff and P. Nowak-Przygodzki, Fixed points of planar homeomorphism of the form Identity $+$ Contraction , Rocky Mountain J. Math., 37 (2007), 1577–1592